Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 121, NWS Dodge City, KS

May 31, 1999Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1999, 8:44 PM CDT for Comanche County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1999, 8:44 PM CDT (01:44 UTC)
Expired
May 31, 1999, 9:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:00 PM CDTHail 1.25Coldwater, KS
May 31, 9:12 PM CDTHail 1Coldwater, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 010143 RRA
SVRDDC
KSC033-010230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 842 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE NORTHWEST OF BUTTERMILK... MOVING EAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  BUTTERMILK                   BY 845 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

SLEIGHTER/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:57 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 31, 2:57 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT SAT MAY 22 1999

FORECAST CHALLENGE IS TIMING OF STORMS TONIGHT INTO TOMORROW MORNING.

MODEL OF CHOICE TODAY IS THE ETA. IT/S INITIALIZATION MATCHED BEST
WITH HAND PLOTTED MAPS.

8H LOW PROGGED TO PUSH SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT
ALONG A GOOD BAROTROPIC ZONE. HIGH SFC DEW POINT VALUES AND
FAVORABLE WIND SHEAR ENVIRONMENT SETS THE STAGE FOR
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. SHOULD BE OVERHEAD
TONIGHT AS WELL. ACTUALLY POP MENTIONED IN ZONE WILL DEPEND A LOT ON
STORMS THAT FIRE THIS AFTERNOON AND THEIR LOCATION COME ISSUANCE
TIME. FOR NOW...THINKING OF A BLANKET 50 POP ACROSS THE ENTIRE AREA
WITH A MENTION OF /SEVERE/ IN THE TEXT. ALSO WILL MENTION 50 MPH
WIND GUSTS IN AND AROUND THE THUNDERSTORMS AFTER THE PREVAILING WIND
SPEED AND DIRECTION ELEMENT.

THE BACK EDGE OF THE BEST LIFT DOESN/T EXIT OUR FAR EASTERN COUNTIES
UNTIL AFTER SUNRISE...SO WILL KEEP CHCS OF STORMS IN THE FAR EAST
FOR EARLY TUESDAY. HIGH PRESSURE AND DRIER AIR MOVES IN FROM THE
NORTHWEST TOMORROW. DOWNSLOPE WINDS SHOULD HELP TEMPS RISE INTO THE
LOWER TO MIDDLE 80S WEST AND AROUND 80 EAST BASED UPON FCST 8H
TEMPS.

TUESDAY NIGHT...AVN SUGGESTS DRAWING LOW LEVEL MOISTURE IN FROM THE
EAST AND SOUTHEAST IN RESPONSE TO A WEAK SFC LOW PRESSURE ACROSS
TEXAS. IF THIS PANS OUT...WEAK UPSLOPE OF THE MOISTURE WILL INITIATE
AND LOW CLOUDS AND FOG COULD BE A PROBLEM IN THE EASTERN ZONES.

ON WEDNESDAY A LEE SIDE TROUGH DEVELOPS OVER EASTERN COLORADO. A
WEAK VORTMAX SWINGS AROUND THIS TROUGH WEDNESDAY AFTERNOON ACROSS
WESTERN KANSAS. ENOUGH LOW LEVEL MOISTURE STILL MAY BE AROUND IN THE
AFTERNOON IN THE EAST TO HELP TRIGGER SOME CONVECTION. FOR NOW WILL
GO WITH A SLIGHT CHANCE OF SHOWERS IN THIS AREA.

FOR TEMPS...TONIGHT WARMEST LOWS SHOULD BE IN THE FAR SOUTHEAST WHERE
LOW TO MIDDLE 60 DEW POINTS WILL LAST THE LONGEST. ELSEWHERE LOWER
TO MIDDLE 50 DEW POINTS SHOULD ENTER THE AREA FROM THE NORTHWEST AND
LOW TEMPS SHOULD BE AROUND THOSE FIGURES AS THE DRIER AIR ENTERS THE
REGION. THE FAR WESTERN SECTION WILL PROBABLY CLEAR BY SUNRISE SO
EXPECT THE COOLEST TEMPS THERE. MENTION ALREADY LOWER TO MIDDLE 80S
WEST AND LOWER 80S EAST TOMORROW. TUESDAY NIGHT...WILL GO WARMER IN
THE EAST WHERE EXPECTING RETURN FLOW OF MOISTURE AND FORMATION OF
CLOUDS. FOR WEDNESDAY...IN ADVANCE OF THE LEE SIDE TROUGH GOOD
SOUTHWEST FLOW SHOULD ESTABLISH ITSELF. 8H TEMPS BY THE AFTERNOON
RANGE FROM THE LOWER 30S C IN THE SOUTHWEST TO THE LOWER 20S IN THE
NORTHEAST. THIS TRANSLATES TO LOWER 90S SOUTHWEST TO LOWER 80S
NORTHEAST.

EXTENDED DISCUSSION...

AVN/MRF FITS NICELY WITH LAST RUN OF ECMWF MODEL THROUGH FRIDAY
PERIOD.  BUT MRF SEEMS TOO FAR SOUTH WITH STRONG UPPER FEATURES ON
SATURDAY PERIOD.  WILL GO WITH SLIGHTLY LOWER POPS AS THINK THERE
WILL BE ONLY FEW PARTS OF CWA RECEIVING THUNDERSTORMS AT ANY ONE
TIME.  TEMP SPREAD FOR LOWS THROUGH 3 TO 7 DAY PERIOD LOOKS TO BE
10-15 DEGS...AND PERHAPS 15-20 DEGS SPREAD FOR HIGHS.  HARD TO
PINPOINT WHEN THERE WILL BE STRONG WINDS...SO WILL LEAVE OUT
WINDY/BREEZY WORDING FOR NOW.  RIGHT NOW...FRI AND SAT LOOK TO BE
BREEZY TO WINDY.  DO NOT SEE ANY REASON TO ADD MENTION OF STORMS ON
SAT PERIOD...BUT LATE DAY/EVENING IS POSSIBLE IN WEST AND NORTH CWA.
THUS WILL BREAK OUT A SAT NIGHT PERIOD /PER 5.5/ AND GROUP WITH SUN
AND MON FOR 20 POP THROUGH PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC BB 059/082 055/087 058 19520
GCK BB 055/082 052/088 058 19510
EHA UB 053/084 052/092 060 19500
LBL BB 055/082 053/090 060 19500
HYS BB 059/080 057/084 060 1952-
P28 EB 063/082 060/085 057 1953-

.DDC...NONE.

DS/TB

In the hours before

Special weather statement, May 31, 8:24 PM CDT, 20 minutes before
KSZ089>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT MON MAY 31 1999

...SEVERE STORMS WILL SERIOUSLY IMPACT COMANCHE COUNTY AND BARBER
COUNTY THROUGH 1100 PM TONIGHT...

A HUGE SEVERE THUNDERSTORM OVER COMANCHE COUNTY IS EXPECTED TO
SLOWLY MOVE EAST THROUGH THE NEXT HOUR FINALLY CLEARING COMANCHE
COUNTY AS IT MOVES ACROSS BARBER COUNTY.  THIS STORM HAS PRODUCED
TORNADOES AND VERY LARGE HAIL.  IT HAS BEEN A LARGE AND VERY
PERSISTENT SUPER CELL STORM.

EMERGENCY PERSONNEL AND LAW ENFORCEMENT AGENCIES IN BARBER COUNTY
SHOULD BE PREPARED FOR THIS STORM WHICH SHOULD ARRIVE BY 830 PM.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Special weather statement, May 31, 8:24 PM CDT, 20 minutes before
KSZ089>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT MON MAY 31 1999

...SEVERE STORMS WILL SERIOUSLY IMPACT COMANCHE COUNTY AND BARBER
COUNTY THROUGH 1100 PM TONIGHT...

A HUGE SEVERE THUNDERSTORM OVER COMANCHE COUNTY IS EXPECTED TO
SLOWLY MOVE EAST THROUGH THE NEXT HOUR FINALLY CLEARING COMANCHE
COUNTY AS IT MOVES ACROSS BARBER COUNTY.  THIS STORM HAS PRODUCED
TORNADOES AND VERY LARGE HAIL.  IT HAS BEEN A LARGE AND VERY
PERSISTENT SUPER CELL STORM.

EMERGENCY PERSONNEL AND LAW ENFORCEMENT AGENCIES IN BARBER COUNTY
SHOULD BE PREPARED FOR THIS STORM WHICH SHOULD ARRIVE BY 830 PM.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:23 PM CDTSevere Thunderstorm WarningDDCEllis47 min
May 31, 7:32 PM CDTTornado WarningDDCClark33 min
May 31, 7:43 PM CDTSevere Thunderstorm WarningDDCComanche62 min
May 31, 7:46 PM CDTTornado WarningDDCComanche34 min
May 31, 7:48 PM CDTSevere Thunderstorm WarningDDCClark32 min
May 31, 8:28 PM CDTSevere Thunderstorm WarningDDCBarber62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.